[SaneVax: Medical consumers beware: the FDA may be trying to alter the definition of an adverse event! According to a recent article in The Clinical Advisor:
“An adverse event following immunization is classified as one that is “life threatening, and can result in death, permanent disability, congenital anomaly, hospitalization or prolonged hospitalization; or [one that] necessitates medical or surgical intervention to preclude these outcomes.”
Knowing that this was not the traditional definition of adverse event, the SaneVax Team took another look at the FDA website. It seems that as of 23 June 2011, the FDA no longer recognizes adverse events that are not considered serious. When doing a search for “adverse event definition FDA” this is now the most prominently displayed page. According to this page, the impression is that nothing is considered an adverse event unless it can be classified as ‘serious.’
Unfortunately, according to the Code of Federal Regulations (CFR) Title 21 (revised 1 April 2012) the definition of adverse event remains:
“Any adverse event associated with the use of a drug in humans, whether or not considered drug related, including the following: An adverse event occurring in the course of the use of a drug product in professional practice; an adverse event occurring from drug overdose whether accidental or intentional; an adverse event occurring from drug abuse; an adverse event occurring from drug withdrawal; and any failure of expected pharmacological action.”
What will be the consequences of this shift in definition? Will minor adverse events be ignored until they actually become life threatening? What will this apparent ‘slight of hand’ definition cost in terms of human suffering?
The following story may give an indication of the potential negative impact, if the FDA is allowed to re-write the definition of adverse event. As medical consumers, you do not have to allow the FDA to change the adverse event definition.
Anyone can report adverse events to the Vaccine Adverse Event Reporting System (VAERS) – even those not considered ‘serious.’ If you have any new medical condition after vaccination – report it. Let the ‘experts’ sort out whether it is vaccine-related or not.
Sudden neurologic symptom onset in an adolescent
By Margaret Quinn, DNP, CPNP
Ms. K, aged 16 years, presented to the emergency department (ED) after being seen by her primary-care clinician 48 hours earlier for an annual physical exam and immunization update. Physical assessment was unremarkable at that time. During that exam, Ms. K received her third dose of the human papillomavirus (HPV) vaccine, Gardasil. Approximately one hour after administration, Ms. K’s mother found her unconscious and drooling and called 911.
Ms. K was seen in the local ED, where this was diagnosed as a transient reaction to the immunization. Following her discharge, Ms. K developed headache, photophobia, nausea and an unsteady gait. Since falling unconscious, the teen reported a headache on a pain scale of 7/10, photophobia, dizziness and difficulty walking. Ms. K’s pediatrician referred her to a regional pediatric center for further evaluation.